Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Wichita, KS

May 19, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2003, 2:00 AM CDT for Russell County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 2:00 AM CDT (07:00 UTC)
Expired
May 19, 2003, 3:00 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KICT 190700
SVRICT
KSC167-190800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 300 AM CDT.

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF EMMERAM...OR ABOUT 16
  MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR PARADISE AROUND 205 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING HALF DOLLAR SIZED HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 300 AM CDT.

LAT...LON 3909 9914 3894 9906 3903 9874 3919 9881

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:00 PM CDT, 5 hours earlier.

Area forecast discussion, May 18, 9:00 PM CDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN MAY 18 2003

MODELS SHOW MODEST ISENTROPIC UPGLIDE SETTING UP IN THE 305-315K
LAYER OVER NW KS TONIGHT. THIS LIFT SHOULD PROVIDE AMPLE UPWARD
VERTICAL MOTION FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS
AREA OF UPGLIDE WILL MOVE INTO CENTRAL KS BY THE EARLY MORNING HRS
AND SPREAD INTO S CENTRAL KS A BIT LATER ON. FOG CHANCES LOOK TO
RESIDE MAINLY OVER SE KS TNGHT AS PREVIOUS SHIFT ELUDED
TOO...OTHERWISE GOING FCST LOOKS TO BE RIGHT ON TRACK WITH ONLY
MINOR TWEAKS TO GRIDS.

FCSTID = 15/JAKUB

--------------------------------------------------------------------
300 PM CDT SUN MAY 18 2003

FCST FOCUS ON TIMING OF FRONT AND IMPACT ON TEMPS/PRECIP CHCS.

LATEST WATER VAPOR LOOP SHOWS UNSEASONABLY COLD UPPER TROUGH ACROSS
THE NORTHERN ROCKIES. AHEAD OF THIS TROUGH, SOUTHWESTERLY FLOW HAS
DRAGGED WARM TEMPERATURES IN THE 800-700MB LAYER ACROSS THE AREA.
LATEST RUC ANALYSIS SUGGESTS 700MB TEMPS IN THE +12 TO +14C RANGE
MOVING ACROSS THE CWA TONIGHT.  SURFACE PATTERN REMAINS INFLUENCED
BY DEPARTING UPPER LOW. THIS HAS KEPT ORGANIZED SOUTH FLOW ACROSS
THE HIGH PLAINS. THAT SAID, BOUNDARY LAYER MOISTURE REMAINS IN THE
60 TO 65F FOR SURFACE DEWPOINTS WITH 5 TO 10C 850MB DEWPOINTS.

FOR TONIGHT, EXPECT PLENTY OF HIGH CLOUDS THAT SHOULD AID IN KEEPING
MORE WIDESPREAD FOG FROM FORMING. PATCHY FOG SEEMS POSSIBLE AGAIN
ACROSS THE SE GIVEN EXPECTED LIGHT SE 5 TO 10 MPH WIND AND LOW 60S
DEWPOINTS. LATEST GFS/ETA ALSO SUGGEST CAPPING INVERSION DIMINISHING
TOWARD 12Z AS THETA SFCS RISE BEHIND FRONT...WHICH IS NOW EXPECTED
TO SURGE INTO/THROUGH CENTRAL KS BY 15Z. HAVE LEFT GOING TEMPS AS IS
FOR HIGHS BUT EXPECT HIGHS TO OCCUR MIDDAY WITH FALLING TEMPS LIKELY
BY LATE DAY. CONVECTION STILL APPEARS TO FIRE IMMEDIATELY ALONG AND
BEHIND THE FRONT WITH LATEST INSTABILITY PROGS INDICATING 1000J/KG
OF ELEVATED CAPE IMMEDIATELY BEHIND THE FRONT WITH UP TO 2500J/KG OF
SFC BASED CAPE/NO CAP POSSIBLE AHEAD OF THE FRONT IF...IF TEMPS CAN
REACH THE MIDDLE 80S...NO SO SURE THIS WILL HAPPEN...EVEN ACROSS THE
SE. IN ANY EVENT, RISING THETA SFCS BEHIND THE FRONT SUGGEST PLENTY
OF UPWARD MOTION FOR THUNDERSTORMS BY LATE DAY...ELEVATED SUPERCELLS
NOT OUT OF THE QUESTION INITIALLY ACCORDING TO CONRAD/BUFKIT
SOUNDING PROFILES. GREATER CHCS EAST OF ICT...THEN INTO OK WITHIN
GREATEST 850-700MB THETA E AXIS. NORTH WINDS OF 25 TO 35 MPH THEN
WILL OCCUR FROM 00Z-06Z TOMORROW NIGHT PUSHING ADVISORY CRITERIA.

LINGERING PRECIP CHCS INTO EARLY TUES ACROSS THE SE LOOKS REASONABLE
BEFORE A MAINLY DRY AND SEASONABLE PERIOD SETS IN THROUGH THE END OF
THE WEEK. SOME POTENTIAL FOR UPSLOPE FLOW/NORTHWEST FLOW HYBRID
REGIME TO SET UP HOWEVER AT THIS TIME IT APPEARS TO BE MORE
FAVORABLE FOR PRECIP TO REMAIN ACROSS THE HIGH PLAINS...WEST OR
NORTH OF THE CWA WITHIN 850-700MB THETA E RIDGE.

FCSTID =   11
ICT   63  75  47  65 /  10  40  40   5
HUT   61  71  46  64 /  10  40  30   0
EWK   62  74  46  64 /  10  50  40   0
EQA   62  77  47  65 /  10  60  40   5
WLD   64  78  50  66 /  10  60  50  10
RSL   60  63  45  64 /  30  50  10   0
GBD   60  66  46  64 /  20  40  20   0
SLN   60  69  45  64 /  20  60  30   0
MPR   62  74  46  64 /  10  50  40   0
CFV   63  85  50  66 /  10  60  60  20
CNU   62  83  49  65 /  10  60  60  20
K88   62  82  48  65 /  10  60  50  20

.ICT...NONE.
Hazardous weather outlook, May 18, 12:01 PM CDT, 13 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL SURGE SOUTHEAST ACROSS CENTRAL KANSAS MONDAY
MORNING, ACROSS SOUTH-CENTRAL KANSAS EARLY MONDAY AFTERNOON, AND THEN
ACROSS SOUTHEAST KANSAS MONDAY AFTERNOON AND EVENING.

THE BEST SHOT FOR SEVERE THUNDERSTORMS IS TARGETED FOR AREAS
GENERALLY ALONG, AND EAST, OF THE TURNPIKE MONDAY AFTERNOON AND
EARLY MONDAY EVENING. RICHER SURFACE MOISTURE AND STRONG DIRECTIONAL
SHEAR RESIDING OVER THESE AREAS WILL SUPPORT SEVERE THUNDERSTORMS
CAPABLE OF BOTH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, BUT
MAY BE REQUIRED MONDAY AFTERNOON AND EVENING IN THE AREAS IDENTIFIED
ABOVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:58 AM CDTSevere Thunderstorm WarningICTLincoln62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.